Stevens-Johnson Syndrome is a rare but potentially fatal condition that is has been linked to the use of certain classes of drugs such as sulfa-type antibiotics, non-steroidal anti-inflammatory drugs (NSAIDs, such as ibuprofen), and the anti-seizure drug Dilantin (phenytoin sodium). Stevens-Johnson Syndrome is also seen in some types of infections and, more uncommonly, in cancer.
The exact mechanism that is responsible for the development of Stevens-Johnson Syndrome is not known, but most researchers in the field believe it to be a disorder on the body’s immune system that is triggered by a medication that was prescribed for an unrelated condition, Despite the immune system and medication theory, the cause of Stevens-Johnson Syndrome remains unknown in as many as 50% of clinically documented cases. There is some evidence to suggest that this condition is more common in East Asian populations and adult women account for more cases of Stevens-Johnson Syndrome than do men in the general population. The condition is also seen relatively more often in patients with systemic lupus erythematosis (SLE or “Wolf’s Head” rash) and AIDS.
In its “classic” form this condition begins with non-specific symptoms such as low-grade fever, sore throat, and muscle aches. These symptoms then give way to a facial rash and blisters that form on the mucus membranes of the mouth and, less commonly, on the skin surrounding the anus. These blisters rapidly progress to similar rash and blisters involving the rest of the body. These skin lesions generally lead to necrosis (death) of the tissues connecting the skin (“epidermis”) and deeper tissues (“dermis”), causing the skin to “slip” from its base. At this point any infection that develops may rapidly involve other organs and can be fatal despite the most aggressive therapy.
Stevens-Johnson Syndrome is associated with a mortality rate of about 5% in uncomplicated cases, but much higher mortality (25% to as high as 60%) is common in cases of widespread rash, infection, or with a previous diagnosis of cancer.
As mentioned above, Stevens-Johnson Syndrome is associated with certain classes of drugs and should be suspected if a patient taking one of these drugs abruptly develops the characteristic painful mouth blisters and skin rash. As the disease can be rapidly progressive, prompt transfer to a medical center with access to specialists in infectious diseases, immunology, and dermatology can be lifesaving.
If you have fallen victim to Stevens-Johnson Syndrome from taking medication, our personal injury attorneys can help you fight for what you deserve. Call 1-888-8989 for a free legal consultation with our network of experienced injury lawyers.
No related posts.